Hail, Grant
- When
- September 22, 2:14 AM CST
- Where
- Grant County, 0.69 mi N of Wendell
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 46.040, -96.100
The hail fell with very heavy rain.
During the early morning hours of September 22nd, a complex of thunderstorms moved from the far southern Red River Valley, east-northeast to the Wadena, Minnesota area. These storms dropped large hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FGF wrote it up.
During the early morning hours of September 22nd, a complex of thunderstorms moved from the far southern Red River Valley, east-northeast to the Wadena, Minnesota area. These storms dropped large hail. Then, during the early evening of September 22nd, an area of surface low pressure was located just northwest of Fargo, North Dakota, with a stationary boundary extending out to the east, toward Fosston and Bemidji, Minnesota. A strong low level jet helped storms fire to the north and east of the surface features, mainly from Grand Forks County in North Dakota, up toward Marshall County in Minnesota.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Sep 22, 2:10 AM CST, 4 minutes earlier.
Area Forecast Discussion National Weather Service Grand Forks ND 310 AM CDT Fri Sep 22 2017 .SHORT TERM...(Today and tonight) Issued at 310 AM CDT Fri Sep 22 2017 Thunderstorm chances and severity will be the main challenge for the period. Water vapor loop shows an amplified pattern with a strong upper low over the Intermountain West. This set up will continue for the next few days with southwesterly flow aloft bringing several weak shortwaves up into our area. Surface frontal boundary has set up from Aberdeen, SD to Fargo and up towards the Roseau area. This front will remain nearly stationary today, with a low pressure center moving up from SD into western MN during the day. One weak shortwave moving through this morning could bring some elevated hailers to our far southern CWA, although there has been a weakening trend as storms move north so far. Will continue to keep an eye on storms forming along the nose of the low level jet. The first round of morning convection across our south and east should exit the area by mid morning at the latest, and there will be a brief period with not much going on before showers get going behind the cold front across the north and western counties. In the warm sector of the low across our southeast, models have some very high CAPE values near 4000 J/kg. However, the 700 mb temps are above 12 C and even with highs reaching into the 80s the cap may hold over the southeastern CWA. The best chance for some severe weather will be along or just behind the frontal boundary from the northern Red River Valley towards Lake of the Woods, where some of the CAMs are showing some intense development by afternoon. With storms likely elevated hail will be the biggest threat. Tonight, the surface trough axis and frontal boundary will slide slightly further south and east. Convection across the northeastern CWA will move off to the east overnight, leaving mostly lingering showers behind the cold front. However, a few of the models including the Canadian and some of the high resolution runs like the NSSL-WRF, bring another round of convection into the southern CWA out of SD by the early morning hours Saturday. Have some higher POPs in that area after midnight. .LONG TERM...(Saturday through Thursday) Issued at 310 AM CDT Fri Sep 22 2017 Saturday and Sunday...The active pattern will continue with southwesterly flow aloft and the surface trough axis and frontal boundary just to our south and east. Exact timing of precip rounds is hard to tell at this point with the timing of minor shortwaves, but will continue to keep high POPs over the southeastern counties nearest the front, with more widespread chances late Saturday night and into Sunday morning as the global models are in decent agreement with another shortwave coming out at this time and some high QPF values over much of the CWA. With much of our area behind the front and in rain cooled air the highs over the weekend will be stuck in the 50s to low 60s for the most part. Monday through Thursday...The start of the new work week will keep the area in southwest flow aloft with an upper low out across the Wyoming/Colorado area. A few weak waves will allow precipitation chances to linger (mainly across the eastern half of the area) until the low finally exits the region by midweek. Drier northwest flow aloft and surface ridging should bring quieter conditions for the Wednesday/Thursday time period. The latest GFS introduces another upper low swinging through the Plains states late in the week but is an outlier at this time compared to the other models. Cool and cloudy conditions will keep high temperatures in the 50s for Monday and Tuesday before warming a bit by midweek. && .AVIATION...(For the 06Z TAFS through 06Z Friday night) Issued at 1147 PM CDT Thu Sep 21 2017 Frontal boundary will limp southeast thru the pd. Creating timing of wind shift form the south-southeast to northwest issues esp for GFK/FAR/TVF thru the pd. Other issue will be psbl development of IFR or low end MVFR cigs near this boundary later tonight and Fri AM. Kept idea from short range ensemble models of this occurring and impacting all but KDVL. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...None. MN...None. && SHORT TERM...JR LONG TERM...JR/Lee AVIATION...Riddle
Hazardous Weather Outlook National Weather Service Grand Forks ND 403 AM CDT Thu Sep 21 2017 MNZ004-005-007-008-NDZ006>008-014>016-024-026>029-038-054-220915- Kittson-Roseau-West Marshall-East Marshall-Towner-Cavalier- Pembina-Benson-Ramsey-Eastern Walsh County-Eddy-Nelson- Grand Forks-Griggs-Steele-Barnes-Western Walsh County- 403 AM CDT Thu Sep 21 2017 This hazardous weather outlook is for portions of eastern North Dakota, west central and northwest Minnesota. .DAY ONE...Today and Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Isolated severe thunderstorms remain possible during the day Friday, but mainly along and east of the Red River Valley. However, the best chances for severe storms will hold off until the late Friday afternoon or early evening, and still mainly along and east of the Red River Valley. Hail up to 1.50 inches, wind gusts to 75 mph or greater, and isolated tornadoes are possible with these storms. The severe threat should end by midnight Friday. Thunderstorms are also possible Saturday afternoon into early evening. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. MNZ001>003-006-009-013>017-022>024-027>032-040-NDZ030-039-049-052- 053-220915- West Polk-Norman-Clay-Lake Of The Woods-North Beltrami-Pennington- Red Lake-East Polk-North Clearwater-South Beltrami-Mahnomen- South Clearwater-Hubbard-West Becker-East Becker-Wilkin- West Otter Tail-East Otter Tail-Wadena-Grant-Traill-Cass-Ransom- Sargent-Richland- 403 AM CDT Thu Sep 21 2017 This hazardous weather outlook is for portions of eastern North Dakota, west central and northwest Minnesota. .DAY ONE...Today and Tonight Isolated severe thunderstorms are possible across southeast North Dakota into portions of west central and northwest Minnesota between 7 pm tonight and 7 am Friday. These storms may produce hail up to 1 inch in diameter and wind gusts to 60 mph. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Isolated severe thunderstorms remain possible during the day Friday, but mainly along and east of the Red River Valley. However, the best chances for severe storms will hold off until the late Friday afternoon or early evening, and still mainly along and east of the Red River Valley. Hail up to 1.50 inches, wind gusts to 75 mph or greater, and isolated tornadoes are possible with these storms. The severe threat should end by midnight Friday. Thunderstorms are also possible Saturday afternoon into early evening. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required.
Special Weather Statement National Weather Service Eastern ND/Grand Forks ND 1234 AM CDT FRI SEP 22 2017 MNZ004-005-007-NDZ016-220630- Kittson MN-Roseau MN-West Marshall MN-Eastern Walsh County ND- 1234 AM CDT FRI SEP 22 2017 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN MARSHALL...EASTERN KITTSON...NORTHWESTERN ROSEAU AND EAST CENTRAL WALSH COUNTIES UNTIL 130 AM CDT... At 1234 AM CDT, Doppler radar was tracking a strong thunderstorm over Donaldson, or 25 miles northeast of Grafton, moving northeast at 40 mph. Dime size hail will be possible with this storm. Locations impacted include... Stephen, Lake Bronson, Kennedy, Halma, Donaldson, Lake Bronson State Park and Caribou. PRECAUTIONARY/PREPAREDNESS ACTIONS... To report severe weather, contact your nearest law enforcement agency. They will relay your report to the National Weather Service office in Grand Forks. && LAT...LON 4830 9701 4840 9728 4900 9654 4900 9595 TIME...MOT...LOC 0534Z 229DEG 43KT 4859 9690 Lee
The Fargo/Grand Forks radar (KMVX), 190 km away, was scanning. The volume nearest the first event began at 08:13 UTC.
5 hail, 3 thunderstorm wind. Local standard time, as filed.
The hail fell with very heavy rain.
The hail fell along Interstate 94 near the Otter Tail County line.
A few quarter to half dollar sized hail fell along with very heavy rain.
A few trees and power lines were blown down.
A large limb was snapped off a tree.
Nickel to half dollar sized hail fell.
A large tree limb was blown down.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2017Every state in 2017This day in weather historyWarnings in Minnesota, September 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 716226, 716227, 716229, 716036, 716037, 716706, 716707, 716038.